The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1429
In Brief: Fluoroquinolones and Peripheral Neuropathy
Download PDF:   US English
 Select a term to see related articles  Antibacterials   Avelox   Cipro   Ciprofloxacin   Factive   Floxin   Fluoroquinolones   Gemifloxacin   Levaquin   Levofloxacin   Moxifloxacin   Norfloxacin   Noroxin   Ofloxacin 

The FDA is requiring new warnings about peripheral neuropathy in the labeling of all oral and injectable fluoroquinolones. The potential for this class of antibiotics to cause peripheral neuropathy was first identified more than 10 years ago and a warning was added to their labels in 2004. The new warnings are based on a recent review of the FDA’s Adverse Event Reporting System (AERS) database.1

The onset of peripheral neuropathy can occur rapidly, often within a few days of starting a fluoroquinolone, and in some patients the disorder may be permanent. Symptoms include pain, tingling, burning, numbness, weakness, and change in sensation to touch, pain, and temperature in the arms and/or legs. If peripheral neuropathy develops in a patient taking a fluoroquinolone, the drug should be stopped and an antibacterial from a different class should be used instead.2

© The Medical Letter, Inc. All Rights Reserved.
This article has been freely provided.